# SDR JIK2008F00007

- Difficulty date: December 4, 2008
- Submitted: December 23, 2008
- Operation: Air carrier
- Aircraft: N59973
- Make and model: Piper PA-31-350
- Aircraft serial: 317552079
- Engine: Lyc TIO540*
- System (JASC): 7810 · Engine Collector/Tailpipe/Nozzle
- Part: Exhaust Pipe
- Part number: LW16620AWL
- Part serial: IB3610155
- Condition: Cracked
- Location: Engine
- Part time: 241 hours
- Stage of operation: IN
- How discovered: V
- Nature of condition: O
- Precautionary procedure: K

## Discrepancy

ON 11/24/2008 DURING COMPLETION (FCD) 31-78-2008-02. INSP OF EXHAUST SYS, IT WAS NOTED THAT THE FLANGE OF THE EXHAUST PIPE AS IT GOES INTO THE TRANSITION HSG WAS CRACKED APPROX .5 THE WAY AROUND THE CIRCUMFERENCE OF THE FLANGE.  THE EXHAUST MANIFOLD WAS REPLACED WITH A NEW MANIFOLD FROM A DIFFERENT MFG.  THE FCD WAS WRITTEN IN RESPONSE TO A NEAR CATASTROPHIC FAILURE OF AN EXHAUST PIPE IN THIS SAME AREA THAT CAUSED AN IN-FLIGHT FIRE ON ANOTHER ACFT.  IT IS HIGHLY RECOMMENDED TO PAY CLOSE ATTENTION TO THE FLANGES AND WELDED AREAS ON THESE EXHAUST ASSEMBLIES, AS FAILURE OF THE EXHAUST PIPES COULD CAUSE CONSIDERABLE DAMAGE, AND POSSIBLE LOSS OF THE ACFT AND LIFE.  (K)
